Preventing Deaths

Unfortunately for some, it’s too late to prevent substance use or addiction. When this is the case, it’s important to be prepared, be aware of the signs of overdose, and know what to do if one happens.

Carry Naloxone

Naloxone, also known as Narcan, is a life-saving drug that can reverse an overdose. It is not addictive, nor can it cause harm if administered. To learn more about naloxone and where to find it, visit StopOverdose.org.

Know the Signs & Symptoms of Opioid Overdose

It can be difficult to tell if a person is just very high or experiencing an overdose. If you’re having a hard time telling the difference, it is best to treat the situation like an overdose – it could save someone’s life.

 

Typical signs of an overdose include:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • Bluish purple skin tone  (light skin), or grayish/ashen (darker skin)
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • Pulse (heartbeat) is slow, erratic, or not there at all

 

If someone is making unfamiliar sounds while sleeping, it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations can be a missed opportunity to intervene and save a life.

 

The Center for Opioid Safety Education teamed with Kelley-Ross Pharmacy Group on a new online overdose prevention and naloxone training tool.